advertisement
Question
Posted by: Jane | 2008/10/09

The weight won' t budge

I' m a 28 year old woman - For 2 months I went to the gym after work 4-5 times a week (combo of strength &  cardio training). I wasn' t losing any weight so I decided to hire a personal trainer and a dietician to achieve results in a healthy way. My diet before that wasn' t particularly healthy, I' d sometimes (quite often actually!) eat cereal for dinner because I' m always on the go, but overall I never ate much. For 8 weeks I' ve trained with my personal trainer 3 times a week for an hour, cardio for 45-60 mins twice a week and followed my 5 small meals diet 95%, having the odd glass of wine or half a desert when I' m out. In the first week I lost just over a 1kg but thereafter I either stayed the same or gained some. My dietician told me that I wasn' t eating enough (I keep a food diary) so I included 2 extra carbs (up to 5) and another protein and the result was I put on a kg in that week. She does a test that measures lean muscle, water and fat and although I' m gaining muscle I also increase fat. I yo-yo dieted when I was younger a bit also. The only time I' ve ever lost weight is by serious deprivation but that' s just not sustainable, nor healthy. Have I wrecked my metabolism forever? I discovered about 3 years ago that I' m allergic to wheat which results in excess acid being produced in my stomach and the only way to feel better was to eat which is probably why I started out as overweight but the tons of doctors I went to never tested for it. If I compare what I eat to what my friends eat it' s significantly less and if I ever have a chocolate or drink wine or any other cheat I put on weight, whereas for everybody else it' s a normal part of their diet. I don' t drink sugar in coffee, softdrinks, fried foods or any of the other no-no' s but I' m always about 6kg' s overweight. I can' t cut out any more hence the decision to go to a dietician. I previously went on weigh-less and for the first 3 consecutive weeks I put on weight. I stopped that and went back to limited eating to maintain my weight. Neither my trainer nor my dietician can understand why I' m not losing about a kg a week, even after 8 weeks, which is I' m sure enough of a settling in period. I' m spending a fortune in money and energy and I' m not seeing results except that my muscles are more toned underneath the fat, so I can only feel them, not see them. Needless to say I' m pretty demotivated! I' m putting so much effort into exercise alone I should lose weight even with the odd cheat here and there. I' ve struggled with my weight since my early teens, or at least that' s when it started being a problem for me, and I' m tired of this viscious cycle. I' m on Cymbalta but the side effect of that, it seems, is usually weight loss so it can' t be that. I' ve been off the pill for well over a year so it can' t be that either. I can' t cut out anything from my diet or exercise any more, so any advice on possible explanations or what I can do?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Jane
I hear what you say and can imagine that you must be feeling desperate because nothing you do seems to help you to lose weight. I would recommend that you discuss this problem with your dietitian and ask her opinion if she thinks you may suffer from a hormone imbalance such as insulin resistance or polycystic ovarian syndrome (PCOS). The dietitian will refer you to a physician is she agrees that you need to be investigated for these possible contributing factors. I also looked up Cymbalta in my copy of MIMS and see that both weight gain and weightloss are listed as side-effects. This is one of the paradoxical problems with antidepressants. Depending on the individual patient, some patients will gain weight and/or struggle to lose weight while using an antidepressant, while other patients will lose weight on the same medication. On the other hand, depression can have the same effect - either weight gain or loss. It may also be a good idea to discuss your medication with the dr who is treating you with the Cymbalta to see if your dose needs to be adjusted or if you need to change to another product. Please don't make any changes to your medication on your own without medical supervision.
I do hope that you will get to the bottom of this conundrum and find out why you don't seem to be losing weight.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cathy | 2009/02/01

I would like to know what ingredient is in Cymbalta which causes weight gain in such a way that no matter what you do, one cannot lose it again. For someone with depression, that is enough to push one over the edge as you feel worse about yourself because you cannot get into your clothes, and I find myself withdrawing from society, don' t want to go out anymore, my self esteem as it an alltime low. Can that ingredient not be ommitted from the medicine and advertise it is a " no weight gaining anti depressant" . It' s a good anti-depressant and I have tried just about everything else on the market. Please can someone tell us what we can use to counteract the weight gain apart from diet and exercise (which also doesn' t seem to make any difference). Many thanks

Reply to Cathy

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement